Alert archive / Indiana / Special Weather Statements in 2017
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Aug 2, 2017, 1:20 PM CDT for LaPorte County, Indiana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 1:20 PM CDT (18:20 UTC)
- Expired
- Aug 2, 2017, 2:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Northern Indiana
County LaPorte County, IN
The radar
The Northern Indiana radar (KIWX), 75 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
374
WWUS83 KIWX 021820
SPSIWX
Special Weather Statement
National Weather Service Northern Indiana
220 PM EDT WED AUG 2 2017
INZ003-004-021915-
La Porte-St. Joseph-
220 PM EDT WED AUG 2 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ST. JOSEPH AND
CENTRAL LA PORTE COUNTIES...
At 216 PM EDT/116 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from near New Carlisle to near
Westville. Movement was southeast at 10 mph. The storms are expected
to intensify.
Winds to 40 mph and pea size hail are possible with these storms.
Locations impacted include...
South Bend, Mishawaka, La Porte, Westville, New Carlisle, Wanatah,
Fish Lake, Crumstown and Stillwell.
This includes Interstate 80 in Indiana between mile markers 67 and
75.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4168 8616 4139 8682 4140 8692 4154 8692
4174 8649 4176 8636
TIME...MOT...LOC 1816Z 304DEG 7KT 4172 8642 4151 8689
$$
SKIPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 2, 11:35 AM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 2, 11:35 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 1235 PM EDT Wed Aug 2 2017 .SYNOPSIS... Issued at 1226 PM EDT Wed Aug 2 2017 Scattered showers and thunderstorms are expected to redevelop this afternoon as a weak trof moves into the area. Highs today will once again reach into the lower to mid 80s. A stronger system will arrive for later Thursday into Thursday night with a better chance of showers and storms in advance of a cold front. Cooler weather will arrive in wake of this front Friday into the weekend. && .SHORT TERM...(Today and Tonight) Issued at 345 AM EDT Wed Aug 2 2017 Scattered showers and thunderstorms are expected once again today, and similar to yesterday a few storms may produce some brief heavy rain and small hail. Coverage of showers should ramp down again this evening. Very slow moving upper level trough continues to make its way across far eastern Illinois/central Indiana this morning. Just downstream of vort center, a few showers and thunderstorms have been maintained during the overnight hours to the west/northwest of Indianapolis with a few showers also developing farther to the north from south of North Manchester to near Marion. Best locations for isolated shower and perhaps a thunderstorm through daybreak should generally be across south central/southeast portions of forecast area that will experience weak forcing with upper trough, and where weak low/mid level theta-e ridging will reside. Challenging forecast for this afternoon in terms of resolving exact locations for greatest coverage showers/storms. In addition, to aforementioned upper wave across central Indiana this morning, water vapor imagery does suggest another subtle short wave working across the western Great Lakes where showers/storms persist across west central and northern Lower Michigan early this morning. Combination of these two features should result in weak low level convergence zone to reside across the area this afternoon with this weak convergence likely to be more tied to western Great Lakes wave dropping southeast this morning. Due to subtle upper level features, and weak nature of low level convergence, difficult to add too much spatial detail to diurnally driven PoPs today. In a broad sense, the best chances should be across eastern two thirds of the area following very slow eastward progression of low level convergence axis. These locations should also be located in closer proximity to 925-800 mb weak theta-e ridging. Storm scale/outflow interactions with weak deep column flow should result in fairly chaotic/disorganized convective evolution again today, with stronger cores possibly producing some small hail and sub-severe wind gusts. As was the case yesterday, scattered showers/storms should be tied closely to diurnal cycle and diminish this evening. && .LONG TERM...(Thursday through Tuesday) Issued at 345 AM EDT Wed Aug 2 2017 The best potential for more organized showers and thunderstorms still appears to be later Thursday afternoon and especially into Thursday evening as a more vigorous upper trough across southern Alberta this morning makes its way to the mid/upper MS Valley. Initially weak shear profiles across the area Thursday morning will show some increase later in the afternoon and especially by evening across western half of the area as a 40 knot 700 mb jet streak cuts through base of strong upper short wave to the west. It still appears as though greatest severe threat Thursday afternoon likely will remain to the west across northern Illinois/southern Wisconsin where more favorable shear/instability overlap will exist in region of stronger upper forcing with approaching wave. Will keep mid-high chance PoPs going Thursday afternoon, with highest PoPs across the west where pre-frontal trough may focus scattered late afternoon or early evening storms. Current indications suggest if any organized severe threat does materialize for local area, it would be across the far west in the evening as initial discrete storms across northern Illinois potentially congeal across the southern Great Lakes. Marginal mid level lapse rates and loss of diurnal instability suggest general downward trend in storm intensity by mid to late evening, although strength of forcing could perpetuate some wind potential a bit longer. Overall, confidence in severe weather potential still on the low side given more favorable setup just upstream during peak diurnal period, but will need to monitor this potential given strength of upper trough/forcing (particularly far western areas). Much cooler conditions in store for Friday behind the cold front. Given magnitude of air mass moving in, western locations may struggle to reach the 70 degree mark Friday. Combination of upper trough passage and some lake induced instability should prolong shower chances into Friday afternoon/night across the far northwest. Temps will remain a good 5 to 8 degrees below normal into Saturday with next synoptic system of interest on tap for Sunday. A broad region of isentropic ascent is expected in advance of this wave, and given somewhat consistent signal in guidance for this general scenario, will maintain mid range chance showers PoPs for this period. Conditions should dry out by later Monday/Tuesday with moderation in temps on the slow side as another weak thermal trough settles across the region behind the early week system. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1226 PM EDT Wed Aug 2 2017 Scattered showers and storms are expected to develop this afternoon as a weak system moves into the area. Kept a vicinity thunder mention at both SBN and FWA given favored daytime heating/instability. The activity will decrease this evening leaving VFR conditions. Mentioned a TEMPO for ground fog at FWA 09-13Z. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Skipper SHORT TERM...Marsili LONG TERM...Marsili AVIATION...Skipper Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 2, 3:18 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 418 AM EDT Wed Aug 2 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-030830- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 418 AM EDT Wed Aug 2 2017 /318 AM CDT Wed Aug 2 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight An isolated thunderstorm is possible through mid morning mainly south of Route 24. Scattered thunderstorms are expected to redevelop late this morning into this afternoon. Severe weather is not expected, but a few strong storms are possible capable of producing winds to 40 mph, small hail, and brief heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a continued chance of thunderstorms Thursday and Thursday night with the greatest chance of thunderstorms on Thursday evening. Widespread severe weather is not expected at this time, but an isolated strong to severe thunderstorm is possible Thursday evening generally west of Route 31 in southwest Lower Michigan and northern Indiana. Dangerous swimming conditions are possible Friday through early Saturday along the Lake Michigan shoreline for southwest Lower Michigan and northwest Indiana. There are low chances of thunderstorms Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-030830- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 418 AM EDT Wed Aug 2 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight An isolated thunderstorm is possible this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is another chance of thunderstorms Thursday and Thursday night, with the greatest chances on Thursday evening. A few of the storms Thursday evening may be strong to severe. Hazardous conditions for small craft are expected from Friday into Saturday morning. There are low chances of thunderstorms Sunday and Monday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, Aug 2, 1:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
220 PM EDT WED AUG 2 2017
INZ003-004-021915-
La Porte-St. Joseph-
220 PM EDT WED AUG 2 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ST. JOSEPH AND
CENTRAL LA PORTE COUNTIES...
At 216 PM EDT/116 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from near New Carlisle to near
Westville. Movement was southeast at 10 mph. The storms are expected
to intensify.
Winds to 40 mph and pea size hail are possible with these storms.
Locations impacted include...
South Bend, Mishawaka, La Porte, Westville, New Carlisle, Wanatah,
Fish Lake, Crumstown and Stillwell.
This includes Interstate 80 in Indiana between mile markers 67 and
75.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4168 8616 4139 8682 4140 8692 4154 8692
4174 8649 4176 8636
TIME...MOT...LOC 1816Z 304DEG 7KT 4172 8642 4151 8689
SKIPThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 1:38 PM CDT | Special Weather Statement | IWX | Saint Joseph | 67 min |
| Aug 1, 8:29 PM CDT | Special Weather Statement | IWX | Paulding | 31 min |
| Aug 1, 9:05 PM CDT | Special Weather Statement | IWX | Paulding | 25 min |
Nearby
Special Weather Statements in Indiana, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.